Hail, Pueblo
- When
- July 28, 1:10 PM MST to 1:15 PM MST
- Where
- Pueblo County, 1.78 mi WSW of Colorado City
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.920, -104.890
Strong to severe thunderstorms produced hailstones up to 3 inches in diameter in Baca County, and severe hail eslewhere with wind gusts in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Strong to severe thunderstorms produced hailstones up to 3 inches in diameter in Baca County, and severe hail eslewhere with wind gusts in excess of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 28, 12:54 PM MST, 16 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 154 PM MDT TUE JUL 28 2009 .UPDATE... UPDATED FORECAST OUT FOR SEVERE WATCH FOR SEVERE THUNDERSTORM WATCH #631 FOR THE SOUTHEAST MOUNTAINS/SOUTHERN I-25 CORRIDOR AND THE SOUTHEAST PLAINS NEAR THE COLORADO/NEW MEXICO BORDER. SEE WATCH PRODUCT FOR DETAILS. 2ND UPDATE WAS TO REMOVE SEVERE WORDING FOR TONIGHT FOR POINTS NORTH OF THE WATCH. -KT && .PREV DISCUSSION... /ISSUED 429 AM MDT TUE JUL 28 2009/ SHORT TERM... (TODAY AND TONIGHT) ..SEVERE STORMS POSSIBLE THIS AFTERNOON... CURRENTLY...STILL SOME ISOLD TS OVER THE LOWER ARKANSAS VALLEY...AS A SERIES OF WEAK DISTURBANCES MOVE THROUGH THE NW FLOW. STORMS HAVE BEEN MOVING QUICKLY...UP TO 35 MPH...SO HYDRO ISSUES HAVE NOT BEEN TOO STRESSFUL OVERNIGHT. WILL KEEP ISOLD POPS GOING THRU THIS MORNING...BUT TAPER HIGHEST POPS TO THE ERN ZONES. THE LATEST NAM STILL INSISTS ON GENERATING A SEMBLANCE OF MCS OVER NERN CO THIS MORNING...REINFORCING A FRONTAL PUSH OVR THE PLAINS BY MID MORNING. TEMPS SHOULD BE 5 TO 10 DEGREES LOWER TODAY OVR THE PLAINS. MAIN QUESTION TODAY IS POTENTIAL FOR SVR WX LATER THIS AFTERNOON. SPC DY1 HAS MOST OF SERN CO OUTLOOKED FOR SLIGHT RISK. SFC DEWPTS REMAIN QUITE HIGH...CURRENTLY IN THE 50S AND EVEN SOME LOWER 60S. ALTHOUGH THERES NO PARTICULARLY STRONG SHORTWAVE MOVING THRU TODAY...AREA WILL REMAIN UNDER CYCLONIC NW FLOW ALOFT...AND WITH SOME INSOLATION AND UPSLOPE WINDS...WONT TAKE MUCH TO KICK OFF CONVECTION WITH MODEST CAPPING. NAM PROGS A SOMEWHAT NARROW AXIS OF HIGHER CAPE...1500-2000 J/KG...MOVING S AND WWD WITH THE FRONTAL PUSH THIS AFTERNOON. COMBINED WITH DEEP LAYER SHEAR OF 50+ KTS...THERE IS THE POTENTIAL FOR SUPERCELL DEVELOPMENT. MAIN QUESTION IS HOW THE FRONTAL PUSH AND ALL THE RECENT CONVECTION WILL AFFECT LLVL INSTABILITY. MAY BE A BIT TOO STABLE OVR PORTIONS OF THE PLAINS FOR SVR TO DEVELOP. BEST CHANCE WILL BE LATE THIS AFTERNOON S OF HIGHWAY 50 AND ALONG AND E OF I-25...WITH HIGHEST RISK OVR THE RATON MESA. HOWEVER...WITH ABUNDANT MOISTURE AND STRONG MID-LEVEL WINDS COVERING THE ERN PART OF CO...REALLY CAN NOT UNDERESTIMATE THE SVR POTENTIAL...SO WILL HAVE MENTION OF SVR FOR ALL THE PLAINS THIS AFTERNOON AND EVE. MAIN THREAT WILL BE LARGE HAIL UP TO 2 INCHES...AND WIND GUSTS IN EXCESS OF 60 MPH. GENERALLY MODEST LLVL WINDS WILL LIMIT THE TORNADO THREAT...BUT WITH SUCH STRONG MID LEVEL ROTATION POSSIBLE...CAN NOT RULE OUT AN ISOLD TORNADO EITHER. SHOULD SEE THE HEAVY CONVECTIVE ACTIVITY SHIFT TO THE S AND E IN THE EVENING...AND SOME CLEARING POSSIBLE OVERNIGHT FROM N TO S. WILL CONTINUE LOW/ISOLD POPS THRU THE MORNING HOURS. WITH ALL THE LLVL MOISTURE...COULD ONCE AGAIN SEE SOME PATCHY LOW CLOUDS OR FOG DEVELOP BY EARLY MORNING. 44 LONG TERM... ..ACTIVE THROUGH THURSDAY...THEN DRIER AND WARMER INTO THE WEEKEND... ON WEDNESDAY...A MAJOR SHORTWAVE TROUGH IS PROGGED TO DROP SOUTH ALONG THE NORTHERN ROCKIES...SENDING A SURFACE HIGH SOUTH THROUGH THE HIGH PLAINS. THIS WILL RESULT IN A COOL AND UNSETTLED PERIOD WEDNESDAY THROUGH THURSDAY...WITH THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAIN. MORE FLOODING WILL ALSO BE A CONCERN ESPECIALLY GIVEN THE AMOUNT OF RAINFALL WEVE HAD LATELY. IT LOOKS LIKE THINGS WILL HEAT UP AND DRY OUT AGAIN FRIDAY...SATURDAY AND INTO SUNDAY AS WEAK RIDGING BUILDS IN ACROSS THE STATE...RESULTING IN A LEE TROUGH ACROSS THE PLAINS...WITH DOWNSLOPE INTO THAT TROUGH. TEMPERATURES SHOULD REBOUND TO NEAR SEASONAL LEVELS AND THUNDERSTORM COVERAGE SHOULD DECREASE TO ISOLATED AT BEST. ANOTHER ROUND OF COOL...MOIST WEATHER MAY MOVE INTO THE AREA SUNDAY AFTERNOON AND PERSIST THROUGH AT LEAST MONDAY. MUCH LIKE FRIDAY AND SATURDAY...A FAIRLY MAJOR SHORTWAVE DROPS SOUTH ALONG THE ROCKIES SUNDAY AFTERNOON...SENDING ANOTHER SURGE OF SURFACE HIGH PRESSURE SOUTH THROUGH THE HIGH PLAINS. THIS WOULD REVERSE THE FLOW OVER THE PLAINS TO UPSLOPE...RESULTING IN INCREASED MOISTURE AND MORE WIDESPREAD THUNDERSTORM ACTIVITY. THERE ARE...OF COURSE...SOME TIMING DIFFERENCES BETWEEN THE PRIMARY MEDIUM RANGE MODELS SO CONFIDENCE IN WHEN THIS CHANGE WILL TAKE PLACE IS A LITTLE LOW RIGHT NOW. LW AVIATION...LOW CLOUDS A BIT SLOW TO DEVELOP THIS MORNING...SO WILL BE CONSERVATIVE WITH CIGS IN THE TAFS THIS MORNING...ALTHOUGH THERE IS STILL THE POTENTIAL THRU THE MORNING HOURS FOR LOW CLOUDS/STRATUS TO MOVE IN FROM THE NE. WILL SEE CONVECTION DEVELOP RATHER EARLY TODAY...WITH THE POTENTIAL FOR TS AT KCOS BY LATE MORNING...SPREADING SWD TO KPUB BY 18-20Z. STORMS COULD BE ON THE STRONG SIDE...ESPECIALLY S OF HWY 50 AND E OF I-25...WITH THE POTENTIAL FOR STRONG SFC WINDS AND LARGE HAIL. SOME LCL MVFR TO POSSIBLY IFR CONDITIONS WILL BE POSSIBLE BY WED MORN FOR THOSE AREAS RECEIVING HEAVY RAINFALL. 44 && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 31/31
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 651 AM MDT TUE JUL 28 2009 COZ058>089-093>099-291300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 651 AM MDT TUE JUL 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE TODAY. FREQUENT LIGHTNING AND SMALL HAIL WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP. OVER THE EASTERN PLAINS...A FEW STORMS MAY BECOME SEVERE...PRODUCING HAIL UP TO TWO INCHES DIAMETER AND WIND GUSTS TO 60 MPH OR HIGHER. AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE GREATEST THREAT FOR SEVERE STORMS WILL BE LATE THIS AFTERNOON ALONG AND EAST OF INTERSTATE 25...AND SOUTH OF HIGHWAY 50. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE THUNDERSTORM PATTERN IS EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY...WITH SEVERE WEATHER...HEAVY RAIN...AND LOCAL FLOODING PROBLEMS POSSIBLE. THE PRIMARY THUNDERSTORM THREATS DURING THIS PERIOD WILL BE LIGHTNING...GOLF BALL SIZE HAIL...WIND GUSTS TO AROUND 60 MPH AND FLASH FLOODING. THUNDERSTORMS WILL BECOME ISOLATED OR EVEN NON-EXISTENT FRIDAY THROUGH THE FIRST PART OF SUNDAY. THE PRIMARY THREATS DURING THIS TIME WILL BE LIGHTNING AND STRONG GUSTY WINDS ASSOCIATED WITH THUNDERSTORM DOWNBURSTS. ANOTHER ROUND OF INCREASED THUNDERSTORM ACTIVITY COULD ARRIVE SUNDAY AFTERNOON THROUGH MONDAY.,,WITH MORE SEVERE WEATHER POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 1200 PM MDT. 44/50
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 1255 PM MDT TUE JUL 28 2009 COZ071-074-075-281930- SOUTHERN SAN LUIS VALLEY-SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- 1255 PM MDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MANASSA...OR 22 MILES SOUTH OF ALAMOSA... WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... MANASSA. MESITA. JAROSO. GARCIA. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 114 PM MDT TUE JUL 28 2009 COZ071-281930- SOUTHERN SAN LUIS VALLEY- 114 PM MDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO AT 113 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF MANASSA...OR 26 MILES SOUTH OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 30 MPH. LOCATIONS IMPACTED INCLUDE... MESITA. JAROSO. PEA TO PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND BRIEF HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 126 PM MDT TUE JUL 28 2009 COZ071-281945- SOUTHERN SAN LUIS VALLEY- 126 PM MDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN CONEJOS COUNTY IN SOUTH CENTRAL COLORADO SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO AT 126 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JAROSO...OR 32 MILES SOUTH OF ALAMOSA... WHICH WAS MOVING TOWARD THE SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... JAROSO. GARCIA. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 152 PM MDT TUE JUL 28 2009 COZ074-088-282015- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 152 PM MDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN LAS ANIMAS COUNTY IN SOUTHEAST COLORADO AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SEGUNDO...OR 13 MILES SOUTHWEST OF TRINIDAD...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... COKEDALE. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. PERIODS OF HEAVY RAINFALL WILL ALSO ACCOMPANY THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 205 PM MDT TUE JUL 28 2009 COZ067-069>071-282030- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-SOUTHERN SAN LUIS VALLEY-UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- 205 PM MDT TUE JUL 28 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EXTREME SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO SOUTHWESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO NORTH CENTRAL CONEJOS COUNTY IN SOUTH CENTRAL COLORADO EASTERN RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DEL NORTE...OR 24 MILES NORTHWEST OF ALAMOSA...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... MONTE VISTA. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 86 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
12 hail, 1 thunderstorm wind. Local standard time, as filed.
House windows broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189665, 189667, 189668, 189670, 189671, 189672, 189673, 189674, 189675, 189680, 189678, 189676, 189677.